Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Paducah, KY

April 19, 2002Bollinger County, Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 19, 2002, 2:01 PM CDT for Bollinger County, Wayne County, Missouri. It was in force for 74 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 2:01 PM CDT (19:01 UTC)
Expired
Apr 19, 2002, 3:15 PM CDT
In force
74 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Bollinger County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 135 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 2:30 PM CDTHail 2.5Glenallen, MOVery large hail fell in the Marble Hill area. Tennis ball size hail was reported a few miles south of Marble Hill, and ping pong ball to golf ball size hail fell at Glenallen and near Lutesville. Windows were knocked out of a few homes and vehicles. The hail c
Apr 19, 2:35 PM CDTThunderstorm Wind 60 EGrassy, MOWindows were blown out of a house. Large hail, up to half-dollar size, contributed to the damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 10:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.0 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 191901
SVRPAH
MOC017-223-192015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLLINGER COUNTY IN MISSOURI
  WAYNE COUNTY IN MISSOURI

* UNTIL 315 PM CDT

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF MARBLE HILL...MOVING 
  SOUTHEAST AT 20 MPH.  

* LOCATIONS IN THE PATH...
  CASCADE 
  BESSVILLE
  GLENALLEN
  MARBLE HILL

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3743 9055 3722 9037 3715 8993 3749 8992
          3752 9017

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:40 PM CDT, 21 minutes earlier.

Area forecast discussion, Apr 19, 1:40 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT FRI APR 19 2002

MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE CONVECTION THROUGH
SUNDAY EVENING...AND THEN THE DEGREE OF COOLING FOR MONDAY.

LARGE AREA OF SHOWERS AND SOME STRONG THUNDERSTORMS OVER THE
EVANSVILLE TRI STATE AREA SEEMS TO BE TIED TO GOOD WARM ADVECTION
PATTERN.  MEANWHILE...MORE ISOLATED LARGE STRONG/SEVERE STORMS WERE
APPROACHING SOUTHEAST MISSOURI.  EXPECT THE CLUSTER TO THE NORTHEAST
TO MOVE OUT OF THE AREA BY ISSUANCE TIME...WITH POSSIBLY SOME
LINGERING RAINS IN THE FAR EAST.  HOWEVER...THE STORMS OVER
SOUTHEAST MISSOURI ARE LIKELY TO BE A FLY IN THE OINTMENT INTO THE
EVENING ACROSS SOUTHERN ILLINOIS OR WESTERN KENTUCKY.

OTHERWISE TONIGHT...MOST OF THE AREA SHOULD BE DRY INTO THE EARLY
MORNING HOURS...WHEN THE FRONT FINALLY MOVES INTO THE AREA WITH
SHOWERS AND THUNDERSTORMS ALONG AND BEHIND IT.  WILL GO WITH
OCCASIONAL WORDING AFTER MIDNIGHT IN THE NORTH...WHILE SOUTHERN
ZONES WILL BE DEPENDENT ON THE TRENDS THIS AFTERNOON.  THE MESOETA
AND AVN ARE IN AGREEMENT IN PUSHING THE FRONT THROUGH THE ENTIRE
AREA BY AROUND 18Z SATURDAY...SO WILL POST LIKELY POPS THROUGHOUT
THE AREA FOR SATURDAY.

FOR SATURDAY NIGHT THE FRONT WILL BECOME STATIONARY AND MAY BEGIN TO
MOVE BACK TO THE NORTH LATE.  WILL SEE LIKELY POPS AGAIN...PRIMARILY
LATE...ACROSS THE NORTHERN ZONES...WITH CHANCE POPS SOUTH.  WILL
KEEP SIMILAR POP ARRANGEMENT FOR SUNDAY...AS THE WARM FRONT WILL BE
ALONG THE NORTHERN EDGE OF THE AREA AND THE COLD FRONT APPROACHES
SOUTHEAST MISSOURI BY LATE AFTERNOON.  LATE SUNDAY AFTERNOON AND
EARLY EVENING WILL LIKELY BE OUR BEST CHANCE FOR WIDESPREAD
ORGANIZED SEVERE WEATHER AS THE COLD FRONT SWEEPS ACROSS THE AREA.

WILL MENTION HEAVY RAINFALL FOR TONIGHT AND SATURDAY WITH LIKELY OR
BETTER POPS.  COULD CONTINUE TO SEE HEAVY RAIN THROUGH SUNDAY
EVENING...BUT WILL NOT MENTION IT BEYOND THE FIRST TWO PERIODS.  A
FLOOD WATCH MAY BE NECESSARY...BUT AM NOT CONFIDENT ENOUGH IN THE
EVOLUTION OF THE PRECIPITATION TO ISSUE IT AT THIS TIME.

THE EXTENDED PERIODS WILL NOT BE DRASTICALLY DIFFERENT FROM CURRENT
FORECAST...BUT MAY SEE SOME WRAPAROUND CLOUDS AND COOLER
TEMPERATURES ACROSS THE EVV AREA ON MONDAY...AS AN UPPER TROUGH DIGS
FURTHER SOUTH TO OUR EAST THAN PREVIOUSLY EXPECTED.  RAPID WARM UP
IS IN STORE FOR TUESDAY WITH ANOTHER SHOT AT CONVECTION FOR
WEDNESDAY.  THE END OF THE WEEK LOOKS MILD AND DRY.

GENERALLY WENT NEAR THE WARMER MAV GUIDANCE THROUGHOUT THE
FORECAST...AND EVEN WENT A BIT ABOVE IT FOR SUNDAYS HIGHS.

.PAH...NONE.

In the hours before

Local storm report, Apr 19, 9:09 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    THOMPSONVILLE             IL   1.00 INCH HAIL
04/19/02   FRANKLIN                       REPORTED BY STORM
                                          SPOTTER
Special weather statement, Apr 19, 11:33 AM CDT, 2 hours 28 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-192300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT FRI APR 19 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS OVER THE ENTIRE REGION
THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL IS LIKELY WITH THE
STRONGER STORMS.

DISCUSSION...
A COLD FRONT...WHICH EXTENDED FROM THE GREAT LAKES...ACROSS CENTRAL
ILLINOIS AND MISSOURI...INTO OKLAHOMA AT MIDDAY...IS EXPECTED TO
REACH AN EVANSVILLE INDIANA TO CARBONDALE ILLINOIS BY SATURDAY
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE
ACROSS THE REGION TODAY. SOME OF THE STORMS MAY BECOME SEVERE
THIS AFTERNOON AND EVENING AS THE COLD FRONT APPROACHES THE AREA.

A MODERATELY UNSTABLE ATMOSPHERE...COMBINED WITH WEAK TO MODERATE
WIND SHEAR...MAY ALLOW FOR SEVERE STORMS TO DEVELOP. THE THREATS FROM
THE STORMS WILL BE BOTH LARGE HAIL AND DAMAGING WIND. IN ADDITION...
DUE TO ABUNDANT MOISTURE...HEAVY RAIN IS LIKELY WITH THE STRONGER
STORMS. STORM MOVEMENT WILL BE EAST-NORTHEAST AT 30 TO 35 MPH.

SPOTTER ACTIVATION...
SPOTTERS SHOULD REMAIN ALERT SHOULD ACTIVATION BE REQUESTED THIS
AFTERNOON OR TONIGHT.

OUTLOOK FOR THE WEEKEND...
THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA SATURDAY...WITH THE
MAIN STORM SYSTEM HEADING ACROSS THE REGION ON SUNDAY. THUS...THE
THREAT FOR SEVERE THUNDERSTORMS AND HEAVY RAIN WILL PERSIST DURING
THE WEEKEND.

&&

PRESLEY
Local storm report, Apr 19, 1:31 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    FORT BRANCH               IN   0.75 INCH HAIL
04/19/02   GIBSON                         REPORTED BY GIBSON COUNTY
                                          SHERIFFS OFFICE
Local storm report, Apr 19, 1:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    OAKLAND CITY              IN   0.75 INCH HAIL
04/19/02   GIBSON                         REPORTED BY TRAINED
                                          SPOTTERS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:04 AM CDTSevere Thunderstorm WarningPAHMississippi26 min
Apr 19, 2:58 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Stoddard47 min
Apr 19, 3:47 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard73 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.